post surgical fatigue and lightheadedness

Posted by rfkavesh @rfkavesh, Aug 12, 2011

I had total knee replacement surgery almost two months ago. My knee is improving with physical therapy, but I am totally fatigued and lightheaded when I walk. All blood and other tests have been normal, yet the symptoms of fatiigue and dizziness persist. Any advice??

I’ve found that fatigue is super common after any major surgery. Your body is engaged in healing and doesn’t really want to go out and do much else! Listen to it. Be patient with it. In the grand scheme of things, two months isn’t that long. You’d be surprised how quickly stamina is lost and how long it takes to build back up. Investigate the lightheadedness more in terms of exactly when it happens. Is it happening immediately after standing up? Blood pressure changes with body posture and that might play a factor. Also, you could be experiencing side effects from medicine that is new or new side effects from old medicine. Read your medication information pamphlets and see if those side effects are listed on anything.

REPLY
@afternoonnapper1

I’ve found that fatigue is super common after any major surgery. Your body is engaged in healing and doesn’t really want to go out and do much else! Listen to it. Be patient with it. In the grand scheme of things, two months isn’t that long. You’d be surprised how quickly stamina is lost and how long it takes to build back up. Investigate the lightheadedness more in terms of exactly when it happens. Is it happening immediately after standing up? Blood pressure changes with body posture and that might play a factor. Also, you could be experiencing side effects from medicine that is new or new side effects from old medicine. Read your medication information pamphlets and see if those side effects are listed on anything.

Jump to this post

Many thanks for the understanding response. I will listen to my body, but also try to push myself a bit. Lightheadedness occurs while walking. No new medicines, but perhaps reactions to the old. Any and all advice welcome! No one warned me of this possible outcome.

REPLY
@afternoonnapper1

I’ve found that fatigue is super common after any major surgery. Your body is engaged in healing and doesn’t really want to go out and do much else! Listen to it. Be patient with it. In the grand scheme of things, two months isn’t that long. You’d be surprised how quickly stamina is lost and how long it takes to build back up. Investigate the lightheadedness more in terms of exactly when it happens. Is it happening immediately after standing up? Blood pressure changes with body posture and that might play a factor. Also, you could be experiencing side effects from medicine that is new or new side effects from old medicine. Read your medication information pamphlets and see if those side effects are listed on anything.

Jump to this post

Warning patients about outcomes is tricky. If a doctor warns a patient, will the patient come to EXPECT an outcome? Will that expectation in effect create the outcome? I know how you feel though. There were things that happened after my bypass surgery that I was like – why didn’t someone tell me this would happen?! If they had told me, I wouldn’t have been worried. But it is never a bad thing to utter three little words – is this normal?

Pushing yourself a bit is good. It will build back your overall stamina. But get too tired and you’ll crash! Do what your body tells you it can do. Even things like wrist weights around the house are good. Do you have a physical therapy program? Doctors can prescribe general strengthening PT – just don’t blow out that knee again. Water aerobics are great for resistance training in a low impact environment.

Best of luck!

REPLY
@afternoonnapper1

I’ve found that fatigue is super common after any major surgery. Your body is engaged in healing and doesn’t really want to go out and do much else! Listen to it. Be patient with it. In the grand scheme of things, two months isn’t that long. You’d be surprised how quickly stamina is lost and how long it takes to build back up. Investigate the lightheadedness more in terms of exactly when it happens. Is it happening immediately after standing up? Blood pressure changes with body posture and that might play a factor. Also, you could be experiencing side effects from medicine that is new or new side effects from old medicine. Read your medication information pamphlets and see if those side effects are listed on anything.

Jump to this post

I go to physical therapy for the knee twice a week, and there is also a gym in the basement of my apartment. So that is good. It is the lightheadedness and fatigue that get me down. I think I am a bit better..off for a brief vacation change of scenery. Perhaps that will help.

REPLY

Hello ! I just realized that your email referenced a date in 2011. Here it is 2019 and I had a knee replacement 6 weeks ago, and have experienced the same after surgery difficulties, and I understand that they will disappear in a few weeks according to others' experiences. I hope it eventually went well for you.

REPLY

I had extreme dizziness for 3 months after having Demerol for a c-section. It slowly disappeared. At the time they did not think it was the Demerol. Much later I had my first colonoscopy. Demerol was given to me for that. Again I had dizziness for 3 months and then it slowly disappeared. Of course now I list Demerol as something I’m allergic to. Hope this helps.

REPLY

I am recently struggling with lightheadedness. I had a laparoscopy surgery 2 weeks ago for my endometriosis and ovarian cysts. I am healing great and feeling good but I have been struggling with dull lightheadedness. Sometime I end up seeing a black spot and tinging in my right ear. I am not sure if it is from the inactivity or what. The doctors thought I was maybe anemic or low in iron but all my blood work looked good. Any ideas what it could be?

REPLY
@hriviere

I am recently struggling with lightheadedness. I had a laparoscopy surgery 2 weeks ago for my endometriosis and ovarian cysts. I am healing great and feeling good but I have been struggling with dull lightheadedness. Sometime I end up seeing a black spot and tinging in my right ear. I am not sure if it is from the inactivity or what. The doctors thought I was maybe anemic or low in iron but all my blood work looked good. Any ideas what it could be?

Jump to this post

Hi, @hriviere Welcome to Connect.

I have been having lightheadedness for a couple of months or more now and just this week discovered that it could be an uncommon side-effect from a medicated topical gel that was prescribed for me.

The first step you could take would be to research any drugs that you are taking to see ALL of the side-effects, including the rare ones. It never would have occurred to me that a topical could cause lightheadedness. If you find nothing there then you need to rely on your doctor to help you find the cause. The surgeon would be my first step, he may know if this is typical after whatever the anesthesia was. For some people, the effects of things can be long-lasting.

I hope when you do find the cause you will let us know, it's always good to know for future reference.
JK

REPLY
@hriviere

I am recently struggling with lightheadedness. I had a laparoscopy surgery 2 weeks ago for my endometriosis and ovarian cysts. I am healing great and feeling good but I have been struggling with dull lightheadedness. Sometime I end up seeing a black spot and tinging in my right ear. I am not sure if it is from the inactivity or what. The doctors thought I was maybe anemic or low in iron but all my blood work looked good. Any ideas what it could be?

Jump to this post

Hello @hriviere, I worked in patient care and have been a patient w/ multiple surgeries, diseases, etc. and know your Sxs can be the residual anesthesia. So, hydrate yourself. At the same time, keep a good eye on your blood pressure and pulse, three times per day. Remember, your BP and heart rate can change w/ a thought so make sure to check after being still for 5 minutes. If there were any complications from or in your surgery such as excessive bleeding or infection, you should talk to your doctor. Also, if you have any other diseases or conditions that could be the cause, Also, if you are a senior, it's probably best to let your doc know. I truly hope this resolves and that you feel much better very soon. Many blessings, Sunnyflower

Liked by migizii

REPLY
Please login or register to post a reply.